Ohio, 2012

Flood in Ohio, July 20, 2012

July 20, 2012 · NWS PBZ · 1 event in 1 county or zone

Slow moving thunderstorms produced isolated flash flooding across the Upper Ohio valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving thunderstorms produced isolated flash flooding across the Upper Ohio valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND
POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY.
DRIER CONDITIONS WILL RETURN FOR THE WEEKEND...BEFORE MORE SHOWER
AND THUNDERSTORMS NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE
PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS
FIRING ALONG AND AHEAD OF THIS FRONT AS OF 2 PM...AND IT WOULD
SEEM THIS TREND SHOULD HOLD ITS OWN OVER THE NEXT FEW HOURS.
GIVEN THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF
THESE CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A
FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 8 PM TONIGHT TO COVER THE
LOCALLY HEAVY RAINFALL THREAT. THESE CELLS HAVE HAD A HISTORY OF
OVER 2.5 INCHES PER HOUR FROM RADAR AND GAGE ESTIMATES.

OUTSIDE OF RAINFALL...A CLOUDY NIGHT WITH SOME DRYING FROM
NORTHWEST TO SOUTHEAST IS EXPECTED. FRIES

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
THE SLOW MOVING FRONTAL BOUNDARY WILL FINALLY EMERGE TO OUR
SOUTHEAST ON SATURDAY...WITH MOST OF THE AREA BECOMING DRY...AT
LEAST TEMPORARILY. THE MODELS GENERALLY FAVOR THE IDEA OF BRINGING
YET ANOTHER SYSTEM IN FROM THE NORTHWEST BY MONDAY WITH GOOD
AGREEMENT ON SHOWERS AND THUNDERSTORMS AGAIN MOVING INTO THE AREA
FROM NORTHWEST TO SOUTHEAST ON MONDAY. TEMPERATURES WILL TREND
LARGELY ABOVE NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK. FRIES

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A BROAD UPPER RIDGE OVER THE MIDWEST WILL SLIDE EASTWARD AND
FLATTEN BY THE END OF THE WEEK...WITH NORTHWEST FLOW PERSISTING
ACROSS THE UPPER OHIO VALLEY. A SURFACE FRONT IS PROGGED TO SAG
SOUTHWARD THROUGH THE FORECAST AREA ON TUESDAY AND SHOULD STALL
OUT ACROSS SOUTHERN OHIO AND THE VIRGINIAS WEDNESDAY BEFORE
RETREATING BACK NORTHWARD AGAIN LATER IN THE WEEK.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH TUESDAY
NIGHT AS THE FRONT PUSHES ACROSS THE REGION. THE BEST CHANCE OF
ANY DRY PERIOD WILL BE DURING WEDNESDAY...PROVIDED THE BOUNDARY
ADVANCES FAR ENOUGH SOUTH TO ALLOW SOME DRYING. SCATTERED
PRECIPITATION WILL RETURN WITH THE WARM FRONT THURSDAY AND IN THE
WARM SECTOR FRIDAY.

TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN A FEW DEGREES ABOVE
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY STRETCHED FROM KIDI TO KPIT TO KHLG WILL MAKE VERY
SLOW SOUTHEAST PROGRESS THROUGH THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT
WITH FREQUENT IFR RESTRICTIONS IN HEAVY RAIN AND FOG. BEHIND THE
COLD FRONT...MVFR CEILINGS WILL PREVAIL THROUGH AROUND 06Z. AFTER
06Z...CONDITIONS ARE FORECAST TO LOWER TO IFR AT ALL TERMINALS.
IMPROVEMENT TO MVFR IS EXPECTED BY AROUND 15Z SATURDAY AS LOWER
LEVELS BEGIN TO DRY OUT.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
EXPECT MAINLY VFR LATE SATURDAY INTO EARLY MONDAY...WITH MVFR/IFR
RESTRICTIONS POSSIBLE IN AREAS OF FOG EARLY SUNDAY. SCATTERED
THUNDERSTORMS WILL BRING THE POTENTIAL FOR RESTRICTIONS MONDAY INTO
TUESDAY AS A FRONT PUSHES ACROSS THE REGION FROM THE GREAT LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ059-068-
     069.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ021-023-
     029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ002>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jul 20, 2:31 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT FRI JUL 20 2012

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-211945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-
331 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021>023-041-211945-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
331 PM EDT FRI JUL 20 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 20, 2:07 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FLASH FLOOD      CARRICK                 40.40N  79.99W
07/20/2012                   ALLEGHENY          PA   EMERGENCY MNGR

            ROUTE 51 AT BROWNSVILLE ROAD IS COMPLETELY SHUT DOWN BY
            FLOODING.

&&

EVENT NUMBER PBZ1200811

JP
Local storm report, Jul 20, 2:08 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
07/20/2012                   ALLEGHENY          PA   EMERGENCY MNGR

            DRAVOSBURG-FLOODING CONDITION ON ROUTE 837.

&&

EVENT NUMBER PBZ1200812

JP
Local storm report, Jul 20, 2:15 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      CLAIRTON                40.30N  79.89W
07/20/2012                   ALLEGHENY          PA   EMERGENCY MNGR

            WORTHINGTON AVE - ROADWAY FLOODED - POSSIBLY 3 FEET OF
            WATER IN THE ROADWAY.

&&

EVENT NUMBER PBZ1200813

JP
Local storm report, Jul 20, 2:17 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      2 S PITTSBURGH          40.41N  79.98W
07/20/2012                   ALLEGHENY          PA   EMERGENCY MNGR

            THERE IS A MINUMUM OF 18 MUNICIPALITIES AFFECTED BY THE
            FLOODING. THE WORST HIT ARES IS THE ROUTE 51 CORRIDOR
            FRM THE JEFFERSON HILLS LINE TO THE CITY OF PITTSBURGH.
            ALSO... THE HAYS STREETS RUN ROAD AREA HAS BEEN HARD
            HIT.

&&

EVENT NUMBER PBZ1200814

JP
Local storm report, Jul 20, 2:20 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      3 S ROBINSON TOWNSHIP   40.42N  80.13W
07/20/2012                   ALLEGHENY          PA   EMERGENCY MNGR

            NORTH FAYETTE TOWNSHIP FLOODING ON THE FOLLOWING
            ROADWAYS. MAHONEY ROAD OAKDALE ROAD

&&

EVENT NUMBER PBZ1200815

JP
Local storm report, Jul 20, 2:22 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      ROBINSON TOWNSHIP       40.46N  80.13W
07/20/2012                   ALLEGHENY          PA   PUBLIC

            CAMPBELLS RUN ROAD FLOODED.

&&

EVENT NUMBER PBZ1200816

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Noble

When
July 20, 2:48 PM EST to 4:00 PM EST
Where
Noble County, 19.87 mi SW of Renrock to 18.96 mi SW of Renrock
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.566, -81.957

The public reported the parking lot at Wolf Run State Park had high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401939.